Alert archive / North Carolina / Tornado Warnings in 2022
Tornado Warning 25, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at Jul 31, 2022, 1:31 PM EDT for Edgecombe County, Halifax County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2022, 1:31 PM EDT (17:31 UTC)
- Expired
- Jul 31, 2022, 2:01 PM EDT
- In force
- 30 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Edgecombe County, NC, Halifax County, NC
The radar
The Raleigh/Durham radar (KRAX), 94 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2087 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
417
WFUS52 KRAH 311731
TORRAH
NCC065-083-311830-
/O.NEW.KRAH.TO.W.0025.220731T1731Z-220731T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
131 PM EDT Sun Jul 31 2022
The National Weather Service in Raleigh has issued a
* Tornado Warning for...
Northeastern Edgecombe County in central North Carolina...
South central Halifax County in central North Carolina...
* Until 230 PM EDT.
* At 131 PM EDT, a severe thunderstorm capable of producing a tornado
was located 11 miles southwest of Halifax, moving east at 10 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Scotland Neck around 230 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Enfield and Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3598 7741 3613 7771 3615 7770 3615 7771
3614 7772 3614 7773 3621 7773 3626 7741
TIME...MOT...LOC 1731Z 273DEG 10KT 3617 7768
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
np2 follow-up statements
659
WWUS52 KRAH 311746
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
146 PM EDT Sun Jul 31 2022
NCC065-083-311830-
/O.CON.KRAH.TO.W.0025.000000T0000Z-220731T1830Z/
Edgecombe NC-Halifax NC-
146 PM EDT Sun Jul 31 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR
NORTHEASTERN EDGECOMBE AND SOUTH CENTRAL HALIFAX COUNTIES...
At 146 PM EDT, a severe thunderstorm capable of producing a tornado
was located 11 miles west of Scotland Neck, or 11 miles south of
Halifax, moving east at 10 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Scotland Neck around 240 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3598 7741 3609 7763 3618 7764 3621 7741
TIME...MOT...LOC 1746Z 275DEG 10KT 3616 7762
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
np164
WWUS52 KRAH 311801
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
201 PM EDT Sun Jul 31 2022
NCC065-083-311809-
/O.CAN.KRAH.TO.W.0025.000000T0000Z-220731T1830Z/
Edgecombe NC-Halifax NC-
201 PM EDT Sun Jul 31 2022
...THE TORNADO WARNING FOR NORTHEASTERN EDGECOMBE AND SOUTH CENTRAL
HALIFAX COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
Remember, a Severe Thunderstorm Warning still remains in effect for
North central Edgecombe County in central North Carolina...and
Central Halifax County in central North Carolina...until 230 PM EDT.
LAT...LON 3598 7741 3609 7763 3618 7764 3621 7741
TIME...MOT...LOC 1758Z 273DEG 10KT 3616 7757
$$
npWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Jul 31, 12:29 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 31, 12:29 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 1229 PM EDT Sun Jul 31 2022 .SYNOPSIS... A surface front across southern NC will lift north into Virginia today. Otherwise, very moist and humid air will remain in place through Monday as weak disturbances aloft move through the region. && .NEAR TERM /TODAY THROUGH TONIGHT/... As of 1030 AM Sunday... The surface warm front, which currently extends across the northern counties will lift north into southern and central Virginia by the afternoon. Moisture pooling along the front is anomalously high, with PWATS of 2.00-2.4"(2 to 3 S.D. above normal and currently forecast to exceed the daily record maximum )observed at KGSO and KMHX soundings respectively. The early morning convection associated with the warm moist air advection ahead of the warm front and a MCV is lifting off to north. There will be a brief lull in convection during the mid to late morning hours. Initially hindered by the low clouds/stratus, as tempered daytime heating warms BL temps into the mid 80s, convection will re-develop INVOF the lingering front and other weak thermal moisture boundaries(TMB). Additional upstream convection is expected to move into the from the west during the late afternoon/early evening , via weak shortwave impulses/mcvs(currently over the TN Valley)traversing the area. Rainfall amounts through tonight are expected to range from 0.25" across the southern counties to 0.75-1.25" along and north of Highway 64. Pockets of higher amounts of 1.5 to 3" will be possible over the northern Coastal Plain and the NE Piedmont, near the VA border where the front will promote slow-moving or training convection. This will lead to a threat for flash flooding, especially over urban or poor drainage areas. While 20-30kts of bulk shear and lapse rates are not particularly strong/favorable, given the potential for the surface front and a potential meso low to enhance the low-level shear/helicity locally(INVOF the front) a multi-mix mode of one or two multicellular clusters and isolated supercells are possible across northern NC and Virginia. Isolated wind damage with water-loaded downdrafts, and perhaps a brief/weak tornado will be possible. Highs ranging from lower 80s north to upper 80s/near 90 south. The convective intensity and heavy rain/flooding threat should wane after loss of heating with the bulk of storms lifting north, out of the area by 06z. Mild overnight lows 69 to 74. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 330 AM Sunday... The warm front will move further into VA on Monday, with an Appalachian Lee trough developing across our area in the afternoon. A shortwave will move across the Mid-Atlantic in the afternoon, with mostly west to west-northwest flow aloft across central NC. Scattered storms will develop in the afternoon, but are not expected to be severe at this time with weak shear across the region. Highs: Mid/Upper 80s N to mid-90s S. Heat Index Values: Low 90s N to upper 90s S. Lows: Low 70s N to mid-70s S && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 1229 PM Sunday... Aloft, west/northwesterly flow will continue Tuesday into Wednesday morning as weak upper-troughing slowly lifts into the North Atlantic. A brief period of zonal flow will follow Wednesday, before another short-wave trough digs down into the Ohio Valley/Mid- Atlantic later this week. Additionally, the EPS/GEFS continue to depict an approaching TUTT off the southeast coast late next weekend. At the surface, central NC will be wedged between the offshore Bermuda high, and a weak high pressure over the Great Lakes promoting west/northwesterly surface flow Tuesday through Wednesday. Ensembles are in good agreement that rain chances Tuesday/Wednesday will be relatively low, with mostly afternoon isolated showers/storms focused along the Piedmont trough and/or sea breeze. Surface flow turns more east/southeasterly Thursday through the weekend as the western edge of the Bermuda high re-establishes control over the southeast. Consequently, increasing fetch off the Atlantic, coupled with a slowly southward sagging cold front to the north will increase precipitation chances through this period. However, there is still uncertainty in where the strongest moisture axis will drift, and how much rain central NC will experience through next weekend. The mean GEFS/EPS output seem to be more keen on keeping the heaviest rainfall axis west and north of the area along the Appalachians, while the CMC ensemble output suggests it will drift down into our area. Regardless, it appears most ensemble guidance suggests the best rain chances will be Saturday into Sunday. Lastly, it'll be worth watching if the models continue to depict a westward propagating TUTT off the southeast coast, which could increase moisture flux into our area and potentially increase rain chances early next week. Temperature wise, hot and humid conditions will continue with highs in the lower to mid 90s Tuesday through Friday, before relaxing a bit next weekend with increasing cloud/rain coverage. Lows will remain warm in the lower 70s through the extended period. && .AVIATION /11Z SUNDAY THROUGH THURSDAY/... As of 645 AM Sunday... 24 hour TAF period: SHRA and scattered TSRA will continue across the northern Piedmont this morning, lowering VIS to sub-VFR at times in heavy rain. Isolated MVFR to IFR stratus and VIS will linger for a few more hours before improving back to VFR conditions. SHRA/TSRA will increase in coverage this afternoon and evening, mainly for the northern half of central NC, and generate sub-VFR conditions at times. Storms will diminish in coverage towards the end of the TAF period, however low stratus and FG/BR will develop again early Mon morning. Looking ahead: Scattered SHRA/TSRA will continue into early this week, with lower chances by mid-week. Sub-VFR stratus/FG/BR are possible in the mornings through the period. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...CBL SHORT TERM...JJT LONG TERM...Luchetti AVIATION...JJT
Hazardous weather outlook, Jul 31, 4:28 AM EDT, 9 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 428 AM EDT Sun Jul 31 2022 NCZ007>011-021>028-038>043-076>078-010830- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Lee-Harnett-Wayne- 428 AM EDT Sun Jul 31 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Scattered flash flooding is possible this afternoon and evening, especially in urban and poor drainage areas. There is also a marginal risk of severe storms with damaging wind gusts and an isolated tornado possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ073>075-083>086-088-089-010830- Stanly-Montgomery-Moore-Anson-Richmond-Scotland-Hoke-Cumberland- Sampson- 428 AM EDT Sun Jul 31 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Isolated flash flooding is possible this afternoon and evening, especially in urban and poor drainage areas. There is also a marginal risk of severe storms with damaging wind gusts and an isolated tornado possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. JJT
In the hours before
Special weather statement, Jul 31, 1:21 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
121 PM EDT Sun Jul 31 2022
NCZ008-025-026-041-311815-
Franklin NC-Durham NC-Wake NC-Granville NC-
121 PM EDT Sun Jul 31 2022
...A cluster of strong thunderstorms will impact portions of
southern Granville, northwestern Wake, Durham and west central
Franklin Counties through 215 PM EDT...
At 121 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near RDU International, or 8 miles northwest of
Raleigh, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Raleigh, Durham, Cary, Creedmoor, Louisburg, Wake Forest, Butner,
Franklinton, RDU International and Morrisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3616 7846 3613 7824 3579 7878 3598 7898
3624 7891 3624 7880
TIME...MOT...LOC 1721Z 242DEG 23KT 3592 7875
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NTLThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 10:18 PM EDT | Special Weather Statement | RAH | Harnett | 27 min |
| Jul 31, 3:05 AM EDT | Special Weather Statement | RAH | Durham, Granville, Orange | 85 min |
| Jul 31, 12:53 PM EDT | Tornado Warning | RAH | Halifax | 37 min |
| Jul 31, 1:21 PM EDT | Special Weather Statement | RAH | Durham | 54 min |
| Jul 31, 1:28 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 62 min |
| Jul 31, 1:38 PM EDT | Special Weather Statement | RAH | Warren | 67 min |
| Jul 31, 1:50 PM EDT | Special Weather Statement | RAH | Granville, Vance | 55 min |
| Jul 31, 2:17 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Halifax, Nash, Vance, Warren | 43 min |
| Jul 31, 2:22 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke | 53 min |
| Jul 31, 2:23 PM EDT | Areal Flood Advisory | RAH | Franklin, Granville, Vance, Warren | 3 hr |
| Jul 31, 2:26 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Wilson | 96 min |
| Jul 31, 2:39 PM EDT | Special Weather Statement | RAH | Johnston | 66 min |
| Jul 31, 2:56 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Halifax, Nash | 3 hr |
| Jul 31, 3:00 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash, Warren | 60 min |
| Jul 31, 3:01 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 59 min |
| Jul 31, 3:15 PM EDT | Special Weather Statement | RAH | Granville, Person, Vance | 60 min |
| Jul 31, 3:48 PM EDT | Special Weather Statement | RAH | Sampson, Wayne | 57 min |
| Jul 31, 4:31 PM EDT | Special Weather Statement | RAH | Wake | 29 min |
| Jul 31, 4:44 PM EDT | Areal Flood Advisory | RAH | Johnston, Wayne | 107 min |
| Jul 31, 4:51 PM EDT | Special Weather Statement | RAH | Franklin | 24 min |
| Jul 31, 4:53 PM EDT | Special Weather Statement | RAH | Wayne | 52 min |
| Jul 31, 5:05 PM EDT | Special Weather Statement | RAH | Johnston | 55 min |
| Jul 31, 5:14 PM EDT | Special Weather Statement | RAH | Franklin | 46 min |
| Jul 31, 5:58 PM EDT | Special Weather Statement | RAH | Wilson | 47 min |
| Jul 31, 6:03 PM EDT | Special Weather Statement | RAH | Johnston, Wayne | 57 min |
| Jul 31, 6:09 PM EDT | Special Weather Statement | RAH | Nash | 51 min |
| Jul 31, 6:53 PM EDT | Special Weather Statement | RAH | Davidson | 52 min |
| Jul 31, 7:47 PM EDT | Special Weather Statement | RAH | Randolph | 43 min |
Nearby
Tornado Warnings in North Carolina, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.